Oregon, 2011

Frost and Freeze in Oregon, February 2, 2011

February 2, 2011 · NWS MFR · 1 event in 1 county or zone

A cold air mass combined with clearing skies to bring cold temperatures to the Oregon coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A cold air mass combined with clearing skies to bring cold temperatures to the Oregon coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Feb 1, 8:10 PM PST, 3 hours 50 minutes earlier.

Area forecast discussion, Feb 1, 8:10 PM PST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
810 PM PST TUE FEB 1 2011

.DISCUSSION...AN UPDATE TO THE FORECAST IS NOT NECESSARY. THE 06Z
GFS AND 00Z ECMWF MODEL RUNS ARE IN GOOD AGREEMENT THROUGH FRIDAY
NIGHT. A HIGH PRESSURE RIDGE WILL BE THE DOMINANT FEATURE THIS
WEEK RESULTING IN STAGNANT AIR IN VALLEYS...WARM DAYS AND CHILLY
NIGHTS.

THE AMPLIFICATION OF THE RIDGE IS EXPECTED TO DIMINISH OVER TIME
AS A FEW WEAK SYSTEMS MOVE OVER THE TOP OF THE RIDGE INTO WESTERN
CANADA AND FAR NORTHERN WASHINGTON DURING THE SECOND HALF OF THE
WEEK. THIS WILL BRING AN INCREASE OF CIRRUS CLOUDS TO THE REGION.
BUT...EACH DAY THROUGH FRIDAY IT WILL STILL BE MOSTLY SUNNY EXCEPT
FOR LATE NIGHT AND MORNING VALLEY LOW CLOUDS AND FOG.

MORE NOTABLE IS THE DRIER AIR THAT HAS ARRIVED AND WILL AID
COOLING OVERNIGHT WITH WEDNESDAY LOWS FORECAST 5 TO 10 DEGREES
BELOW NORMAL ON THE WEST SIDE AND 10 TO 20 DEGREES BELOW NORMAL ON
THE EAST SIDE. FREEZING TEMPERATURES ARE EXPECTED IN COOS COUNTY.
IT IS EXPECTED TO BE ALMOST AS COLD ON THURSDAY MORNING WITH LOW
LEVEL MOISTURE EXPECTED TO EXHIBIT A GRADUAL INCREASING TREND
THROUGH THE WEEKEND.

OVER THE WEEKEND...THE RIDGE IS FORECAST TO RETROGRADE WITH A
STRONGER YET STILL RELATIVELY WEAK TROUGH MOVING SOUTHEAST ACROSS
EASTERN WASHINGTON INTO IDAHO. THE TIMING AND STRENGTH OF THIS
FEATURE ARE IN QUESTION. BUT IT IS MORE LIKELY TO ARRIVE ON SUNDAY
THAN ON SATURDAY AND HIGHLY UNLIKELY TO BE ANY STRONGER THAN THE
SYSTEM THAT MOVED THROUGH OUR REGION AND PROVIDED GENERALLY LESS
THAN A QUARTER OF AN INCH OF RAIN LAST SATURDAY NIGHT. I WOULD
PLACE THE HIGHEST PROBABILITY THAT IT WILL BE ABOUT HALF AS
STRONG. THE RIDGE IS EXPECTED TO BUILD BACK INTO THE WEST COAST
EARLY NEXT WEEK.

&&

.AVIATION...CONDITIONS ARE VFR EVERYWHERE THIS EVENING. WEST SIDE
VALLEYS...ESPECIALLY THE ILLINOIS AND ROGUE VALLEYS AND UMPQUA
BASIN...WILL AGAIN BECOME IFR AND LIFR TONIGHT AS LOW CEILINGS AND
FOG FORM UNDER A CONTINUED STABLE AIR MASS. WEST SIDE VALLEYS
SHOULD BECOME VFR ONCE AGAIN BY WEDNESDAY AFTERNOON. MOUNTAINS SHOULD
REMAIN UNOBSCURED THROUGH TOMORROW...ABOVE ANY FOG AND LOW
CEILINGS. KEENE/DW

&&

.PREV DISCUSSION... /ISSUED 243 PM PST TUE FEB 1 2011/

DISCUSSION...SKIES HAVE COMPLETELY CLEARED EARLY THIS AFTERNOON
UNDER HIGH PRESSURE AND OFFSHORE FLOW. TEMPERATURE AND HUMIDITY
TRENDS SHOW CONDITIONS SIMILAR OVER THE WEST SIDE VERSUS THIS TIME
YESTERDAY...EXCEPT FOR BROOKINGS WHERE THE DOWNSLOPE FLOW HAS
ALLOWED THEM TO JUMP INTO THE LOWER 60S. OUT EAST ITS COOLER AND
DRIER AS THE NORTH FLOW ALOFT THERE HAS ADVECTED IN COOLER AND
DRIER AIR. DEW POINTS OUT EAST WERE RUNNING IN THE SINGLE DIGITS
TO TEENS ACROSS THE VALLEYS AND NEAR ZERO OVER THE HIGHER TERRAIN.
TONIGHT THE WESTERN VALLEYS WILL COOL TO SATURATION AND FREEZING
FOG IS LIKELY TO DEVELOP AGAIN AFTER MIDNIGHT. A SIMILAR CLEARING
TREND IS ANTICIPATED WEDNESDAY...WITH THE SOUTH COAST GETTING INTO
THE MID AND POSSIBLY UPPER 60S.

THE SYNOPTIC PATTERN WILL CHANGE LITTLE INTO LATE WEEK WITH STRONG
HIGH PRESSURE CENTERED OFFSHORE AND NORTHWEST FLOW ALOFT CONTINUING.
THE TREND WILL BE SLIGHTLY INCREASING TEMPERATURES DAY BY DAY
WITH MOSTLY SUNNY CONDITIONS ASIDE FROM MORNING WESTERN VALLEY
FOG. AN AIR STAGNATION ADVISORY REMAINS IN PLACE FOR THE OREGON
VALLEYS.

OVER THE WEEKEND A WEAK SHORTWAVE WILL RIDE OVER THE RIDGE AND
DROP INTO IDAHO. THIS WILL BRING IN SOME COOLER AIR...INCREASED
CLOUDS...AND A SLIGHT CHANCE FOR SOME LIGHT PRECIP OVER THE
NORTHERN TIER OF THE CWA. THEREAFTER...CONTINUED HIGH PRESSURE
AND DRY WEATHER PREVAILS THROUGH THE MIDDLE OF NEXT WEEK. THE ECMWF
IS PREFERRED FROM THE WEEKEND AND BEYOND. THE LONGER RANGE
INDICATES THIS STAGNANT PATTERN WILL BREAK BY AROUND THURSDAY WITH
A COLD LOW DIGGING INTO THE GULF OF ALASKA AND STRONGER ZONAL FLOW
SETTING UP OVER OREGON. THIS WOULD FAVOR COOLER WEATHER WITH
INCREASING RAIN AND SNOW CHANCES ON THROUGH VALENTINE'S DAY.
STAVISH

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FREEZE WARNING FROM MIDNIGHT TONIGHT TO 8 AM PST WEDNESDAY FOR
     ORZ021.
     AIR STAGNATION ADVISORY UNTIL 10 AM PST SATURDAY FOR
     ORZ023-024-026-029>031.

CA...NONE.

PACIFIC COASTAL WATERS...NONE.

DW
Hazardous weather outlook, Feb 1, 4:30 PM PST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
430 PM PST TUE FEB 1 2011

ORZ021-021600-
SOUTH CENTRAL OREGON COAST-
430 PM PST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.

.DAY ONE...TONIGHT

A FREEZE WARNING IS IN EFFECT FROM MIDNIGHT TONIGHT UNTIL 8 AM PST
WEDNESDAY. PLEASE SEE LATEST WARNING MESSAGE FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM PST WEDNESDAY.
OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE REQUIRED.

ORZ023-024-026-029>031-021600-
CENTRAL DOUGLAS COUNTY-EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
JACKSON COUNTY-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
430 PM PST TUE FEB 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.

.DAY ONE...TONIGHT

AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST
SATURDAY. HIGH PRESSURE HAS ONCE AGAIN MOVED OVER SOUTHERN OREGON
AND NORTHERN CALIFORNIA. THIS WILL RESULT IN FOGGY MORNINGS AND
SEASONALLY WARM AFTERNOONS. STAGNANT AIR WILL TRAP POLLUTANTS NEAR
THE SURFACE. PLEASE SEE THE LATEST ADVISORY MESSAGE FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST SATURDAY.

.SPOTTER INFORMATION STATEMENT...

NO SPOTTER ACTIVATION WILL BE REQUIRED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 frost/freeze. Local standard time, as filed.

Frost/Freeze, South Central Oregon Coast

When
February 2, 12:00 AM PST to 8:00 AM PST
Where
South Central Oregon Coast forecast zone
Reported by
Official NWS Observations
Coordinates
42.979, -123.829 (the zone’s center; the record gives no point)

Reported low temperatures ranged from 31 to 37 degrees.

What these are

Frost/Freeze
Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2011Every state in 2011This day in weather historyWarnings in Oregon, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270679.